Bisphosphonate side effect: AMD

Bisphosphonates, which are typically used to prevent osteoporosis, are some of the most prescribed drugs. They are known to increase the risk of inflammatory eye diseases such as scleritis, uveitis, and optic neuritis, and their pro-inflammatory properties may account for this increased risk as well as the flu-like symptoms that have been reported as adverse effects of their use.

The appearance of flu-like symptoms after use of the injected bisphosphonate zolendronic acid (Reclast/Novartis) has been attributed to the release of inflammatory mediators such as C-reactive protein. This common marker of systemic inflammation has been associated with coronary artery disease and implicated in the development of age-related macular degeneration (AMD), including its neovascular (wet) form.   –

See more at: http://www.hcplive.com/medical-news/oral-bisphosphonate-use-poses-risk-of-wet-age-related-macular-degeneration#sthash.7J2ZfBgI.dpuf

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: